Cutaneous and ocular adverse reactions in a dog following meloxicam administration
Article first published online: 3 JAN 2007
Volume 18, Issue 1, pages 45–49, February 2007
How to Cite
Niza, M. M. R. E., Félix, N., Vilela, C. L., Peleteiro, M. C. and Ferreira, A. J. A. (2007), Cutaneous and ocular adverse reactions in a dog following meloxicam administration. Veterinary Dermatology, 18: 45–49. doi: 10.1111/j.1365-3164.2007.00566.x
- Issue published online: 3 JAN 2007
- Article first published online: 3 JAN 2007
- Accepted 02 November 2006
The present report addresses the development of cutaneous and ocular reactions possibly related to meloxicam administration in a dog.
Based on clinical signs and absence of laboratory data compatible with the other differential diagnoses considered, the possibility of an adverse drug reaction (ADR) due to meloxicam was considered. Skin biopsy revealed haemorrhage of the superficial and deep dermis, associated with hyperplasia of endothelial cells and epidermal sloughing. Vasculitis in the deep dermis was also noted. Such lesions were considered compatible with an ADR. Although the owner was not aware of any previous allergic reaction to drugs, the animal had a clinical history of atopic dermatitis.
Meloxicam is a nonsteroid anti-inflammatory drug (NSAID) in the oxicam family, indicated for the control of inflammation and pain in acute and chronic musculoskeletal disorders in dogs. Although meloxicam is usually well tolerated, the present clinical case represents an alert to practitioners about the potential role of NSAIDS in ADRs in dogs with a history of allergic cutaneous diseases.